What is digitalis toxicity?

Digitalis toxicity occurs if excess digitalis is used. This is a medication used to manage heart conditions. The indications of a possible toxicity include an erratic heartbeat, nausea and vomiting.

The ideal way to prevent digitalis toxicity is to carefully monitor the intake to ensure that not too much is taken. An individual might experience toxicity if the body could not tolerate the dosage being used. Excess intake of digitalis at a single time or for an extended period can be toxic. If a normal dosage of digitalis becomes toxic, there might be other factors responsible for making it difficult for the body to get rid of the excess.

digitalis-toxicity

As a form of poisoning, the individual is likely to lose appetite along with vomiting, nausea and/or diarrhea. The heart might even beat faster or slower than normal or becomes irregular.

Risk factors

  • Dehydration
  • Low level of magnesium
  • Low level of potassium due to diuretic use
  • Thyroid issues
  • Kidney problems that lower the ability of the body to eliminate toxins via urination
  • Combining digitalis with other medications

What are the indications of digitalis toxicity?

The characteristic symptoms of digitalis toxicity involve breathing, GI tract and vision. As a form of poisoning, the individual is likely to lose appetite along with vomiting, nausea and/or diarrhea. The heart might even beat faster or slower than normal or becomes irregular.

Confusion might also be present. Even though uncommon, the individual might see bright spots, blurred vision or even blind spots. Additionally, there is diminished urination and the body might become swollen.

In severe cases, it is considered dangerous because it can cause the heart to beat too rapidly, slowly or erratically. Remember that heart failure is a main risk for digitalis toxicity which can be dangerous.

Management

Breathing assistance

If the individual has difficulty breathing, a breathing device is recommended. If the heart is beating too slowly or erratically, he/she might be given medication or electric shock therapy.

Cleansing of the stomach and blood

When managing digitalis toxicity, the doctor might pump the stomach via the insertion of a tube via the throat. Charcoal tablets might be given to reduce the amount of digitalis in the blood.

For extreme cases, the doctor might utilize hemodialysis. This process involves the removal of digitalis from the blood. Specific antibodies might be given to target and lower the level of digitalis in the body.

Disclaimer / More Information

The information posted on this page on digitalis toxicity is for learning and educational purposes only. To learn to recognize and manage this type of poisoning, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Surrey, Winnipeg, Toronto, Ottawa and Halifax.

Share

Tags:

No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.

captcha